Alert archive / North Carolina / Tornado Warnings in 2018
Tornado Warning 13, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at Sep 14, 2018, 10:20 PM EDT for Wayne County, North Carolina. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2018, 10:20 PM EDT (02:20 UTC)
- Expired
- Sep 14, 2018, 10:29 PM EDT
- In force
- 9 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 58 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 14, 4:48 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 522 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
906
WFUS52 KRAH 150220
TORRAH
NCC191-150245-
/O.NEW.KRAH.TO.W.0013.180915T0220Z-180915T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
1020 PM EDT FRI SEP 14 2018
The National Weather Service in Raleigh has issued a
* Tornado Warning for...
Wayne County in central North Carolina...
* Until 1045 PM EDT
* At 1019 PM EDT, a severe thunderstorm capable of producing a
tornado was located near Albertson, or 8 miles south of La Grange,
moving northwest at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Goldsboro, Mount Olive, Walnut Creek, Seven Springs, Mar-Mac,
Brogden, Cliffs Of The Neuse State Park, Elroy and Grantham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.
&&
LAT...LON 3518 7784 3515 7790 3517 7793 3517 7797
3518 7799 3519 7802 3518 7807 3519 7816
3521 7817 3522 7824 3528 7830 3532 7827
3532 7824 3535 7815 3537 7816 3539 7814
3542 7816 3548 7812 3532 7783
TIME...MOT...LOC 0219Z 117DEG 41KT 3519 7781
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
Ellis1 follow-up statement
621
WWUS52 KRAH 150229
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
1029 PM EDT FRI SEP 14 2018
NCC191-150239-
/O.CAN.KRAH.TO.W.0013.000000T0000Z-180915T0245Z/
Wayne NC-
1029 PM EDT FRI SEP 14 2018
...THE TORNADO WARNING FOR WAYNE COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 1100 PM EDT for central North
Carolina.
LAT...LON 3518 7784 3515 7790 3517 7793 3517 7797
3518 7799 3519 7802 3518 7807 3519 7816
3521 7817 3522 7824 3528 7830 3532 7827
3532 7824 3535 7815 3537 7816 3539 7814
3542 7816 3548 7812 3532 7783
TIME...MOT...LOC 0227Z 117DEG 41KT 3524 7794
$$
EllisWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Sep 14, 10:00 PM EDT, 20 minutes earlier.
Area forecast discussion, Sep 14, 10:00 PM EDT, 20 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 1000 PM EDT Fri Sep 14 2018 .SYNOPSIS... Tropical Storm Florence will move very slowly west to southwest across northeastern South Carolina tonight, and across northern South Carolina Saturday. A turn northward is expected across the western Carolina's Sunday and Sunday night. Major flooding is expected across much of eastern and southeastern NC tonight and Saturday. The flooding threat will extend into western North Carolina Sunday. && .NEAR TERM /TONIGHT THROUGH SATURDAY/... As of 1000 PM Friday... All Warnings, Watches, Advisories remain in place. Flash flood emergencies, water rescues already underway in the Goldsboro area. More to come. After landfall this morning near Wrightsville Beach, Florence continued to move slowly west and inland over far eastern South Carolina (just west of Myrtle Beach). Several bands of very heavy rain have been rotating NW and onshore for hours and hours it seems across southeastern NC prompting as much as 23 inches of rain near Morehead City, with as much as 10 inches already into our Coastal Plain region (centered in Wayne County). Unfortunately, satellite and radar indicate the primary rain band continued to feed NW into these same areas (Cape Carteret to New Bern to near Kinston and Goldsboro), and the cloud tops have been cooling (radar reflectivities increasing) in the past hour. Hourly rainfall rates in excess of 2-3 inches have been occurring near Trenton to Kinston to near Goldsboro. There were numerous roads flooded and/or washed out in the Goldsboro area with at least 5 fresh water flooding rescues in Wayne County since 500 PM. Several other rain bands have been producing rainfall rates of nearly 2 inches per hour elsewhere, but the bands were not as intense and training as much over the same locations as the primary band. Still, flash flooding was ongoing in many counties from Raleigh east and south. It appears that the flooding will get much worse in the primary rain band in the next 3-6 hours as CAMS indicates continued intensification and expansion of this band northwest into Wayne and Johnston Counties - where flooding will become potentially catastrophic (we already are issuing Flash Flood Emergency in the Goldsboro and Wayne County area). Additional rainfall in the next 6- 12 hours will likely approach 10 inches (producing storm totals of 20+ inches from Kinston to Goldsboro), with 5-10 inches from Smithfield to Wilson to near Raleigh. This and other bands should slowly begin to ease SW in time (as Florence crawls westward). This would place areas from Clinton to Fayetteville, Lumberton, Raeford, and Laurinburg in the life threatening flooding. Winds will continue to be very strong in the bands (with gusts to 60 MPH from Goldsboro to Fayetteville and Clinton, with up to 50 mph at Raleigh and Southern Pines. Expect numerous trees and power lines to be downed along with continued power outages. There were already 65,000 without power in Wake County where winds have gusted to 48 mph at Raleigh-Durham (RDU). Fayetteville (FAY) has reported a 67 mph gust with many trees down. Saturday... The rain bands will slowly shift west with time, with the southern areas expected to be hit with major, potentially catastrophic flooding. See the latest Warnings and Watches for details on specifics. Winds will slowly spin down, but still gust to nearly 50 mph at times as Florence edges west with time. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 230 PM Friday... The remnant circulation of Florence will move slowly westward Saturday night and then begin to lift north into the Appalachians on Sunday. As the surface low slips west, a persistent southerly, convergent flow will produce an arc of widespread moderate to heavy rain across the state. The greatest rain coverage will be across the southern Piedmont and Sandhills. Rainfall amounts during the period will average between 2 and 5 inches with lesser amounts across the far northeast Piedmont and northern Coastal Plain. This additional rain is likely to exasperate anticipated flooding issues across the southern tier including the Neuse, Cape Fear, Black and Yadkin river basins where river flooding may become extreme. Windy conditions with winds of 15 to 25 MPH with gusts near 40 MPH on Saturday evening will gradually abate as the remnant low weakens and pushes away. Given the wet soil, additional issues with falling trees are expected. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... As of 230 PM Friday... The remnant circulation of Florence is expected to lift northeast through the lower Ohio Valley and northeastern United States Monday and Tuesday. This will mean the trailing rain bands and associated weather hazards will come to an end by Sunday night or Monday for the region. The trailing surface trough will keep a lingering chance of mainly diurnal showers and storms into Tuesday afternoon and possibly Wednesday afternoon. Very warm and humid conditions will also linger through the rest of the week. Lows in the lower to mid 70s (well above normal) with highs in the 80s. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... As of 955 PM Friday... Strong winds to 40-50kt the problem tonight into Saturday. Mainly MVFR ceilings will prevail through the TAF period, amidst tropically-moist, nely low level flow between high pressure over the Northeast and Hurricane Florence. A shield of heavy, tropical precipitation with reduced visibilities, and stronger and more numerous outer bands of showers and storms, will pivot westward across cntl NC through the night. More adverse conditions expected with additional bands with strong winds and heavy rain Saturday. Outlook: Florence will eventually arc across SC Saturday night, then lift nwd and newd through the Appalachians through early next week. Windy conditions, periods of continued tropical downpours will result, with improving conditions for Tuesday and Wednesday. && .RAH WATCHES/WARNINGS/ADVISORIES... Hurricane Warning for NCZ078-089. Flash Flood Watch through Sunday evening for NCZ021>028- 038>043-073>078-083>086-088-089. Tropical Storm Warning for NCZ026>028-040>043-075>077-084>086- 088. && SYNOPSIS...Franklin/Badgett NEAR TERM...Badgett SHORT TERM...Blaes/Franklin LONG TERM...Badgett/Franklin AVIATION...Franklin/Badgett
Hazardous weather outlook, Sep 14, 5:07 PM EDT, 5 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 507 PM EDT Fri Sep 14 2018 NCZ021>025-038-039-073-074-083-152115- Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Stanly- Montgomery-Anson- 507 PM EDT Fri Sep 14 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-152115- Person-Granville-Vance-Warren-Halifax- 507 PM EDT Fri Sep 14 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Tropical storm Florence will continue to push west over far southern NC this evening. Wind gusts of 30 to 35 mph will be strong enough to knock down a few tree limbs. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Prolonged rain and wind Friday and Friday night will result in a few downed trees, leading to sporadic power outages and isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ026-040-041-075>077-084>086-152115- Franklin-Chatham-Wake-Moore-Lee-Harnett-Richmond-Scotland-Hoke- 507 PM EDT Fri Sep 14 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ027-028-042-043-078-088-089-152115- Nash-Edgecombe-Johnston-Wilson-Wayne-Cumberland-Sampson- 507 PM EDT Fri Sep 14 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... ...TORNADO WATCH 374 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 14, 8:53 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
853 PM EDT FRI SEP 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM NON-TSTM WND GST 3 NNE BONNIE DOONE 35.14N 78.93W
09/14/2018 M65 MPH CUMBERLAND NC AWOS
AWOS STATION FBG, FORT BRAGG/SIMMO.
&&
TCLocal storm report, Sep 14, 9:09 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
909 PM EDT FRI SEP 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 5 S PINE LEVEL 35.44N 78.24W
09/14/2018 JOHNSTON NC EMERGENCY MNGR
CORRECTS PREVIOUS TROPICAL STORM REPORT FROM
5 S PINE LEVEL. STEVENS CHAPEL ROAD WASHED
OUT NEAR PRINCETON.
&&
TCLocal storm report, Sep 14, 9:22 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
922 PM EDT FRI SEP 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 5 S PINE LEVEL 35.44N 78.24W
09/14/2018 JOHNSTON NC EMERGENCY MNGR
CORRECTS PREVIOUS TROPICAL STORM REPORT FROM
5 S PINE LEVEL. STEVENS CHAPEL ROAD WASHED
OUT NEAR PRINCETON.
&&Local storm report, Sep 14, 9:25 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
925 PM EDT FRI SEP 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM FLASH FLOOD BENSON 35.38N 78.55W
09/14/2018 JOHNSTON NC EMERGENCY MNGR
CORRECTS PREVIOUS TROPICAL STORM REPORT FROM
BENSON. SEVERAL ROADS FLOODED IN THE BENSON
AREA.
&&Local storm report, Sep 14, 9:31 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
931 PM EDT FRI SEP 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM FLASH FLOOD PRINCETON 35.47N 78.16W
09/14/2018 JOHNSTON NC EMERGENCY MNGR
NUMEROUS ROADS WASHED OUT THROUGHOUT THE
AREA.
&&Local storm report, Sep 14, 9:33 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
933 PM EDT FRI SEP 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM FLASH FLOOD 2 WSW GOLDSBORO 35.37N 78.00W
09/14/2018 WAYNE NC EMERGENCY MNGR
5 WATER RESCUES SO FAR THIS EVENING.
&&The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 9:21 PM EDT | Tornado Warning | RAH | Wayne | 24 min |
| Sep 14, 9:39 PM EDT | Flash Flood Warning | RAH | Wayne | 6 hr |
| Sep 14, 11:29 PM EDT | Areal Flood Advisory | RAH | Chatham, Davidson, Harnett, Lee, Montgomery, Moore and 2 more | 3 hr |
| Sep 14, 11:47 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Franklin, Nash | 3 hr |
| Sep 14, 11:56 PM EDT | Flash Flood Warning | RAH | Cumberland, Harnett, Hoke, Johnston, Moore, Sampson and 4 more | 39 hr |
| Sep 15, 2:43 AM EDT | Areal Flood Advisory | RAH | Alamance, Chatham, Davidson, Durham, Lee, Montgomery and 5 more | 3 hr |
| Sep 15, 2:48 AM EDT | Areal Flood Advisory | RAH | Edgecombe, Franklin, Nash | 3 hr |
| Sep 15, 4:23 AM EDT | Areal Flood Advisory | RAH | Anson, Chatham, Harnett, Hoke, Lee, Montgomery and 4 more | 3 hr |
| Sep 15, 4:58 AM EDT | Tornado Warning | RAH | Wayne | 21 min |
| Sep 15, 6:06 AM EDT | Areal Flood Advisory | RAH | Alamance, Chatham, Davidson, Durham, Guilford, Lee and 6 more | 6 hr |
| Sep 15, 6:22 AM EDT | Flash Flood Warning | RAH | Lee, Moore | 32 hr |
| Sep 15, 7:31 AM EDT | Flash Flood Warning | RAH | Johnston, Sampson, Wayne | 3 hr |
| Sep 15, 7:50 AM EDT | Areal Flood Advisory | RAH | Anson, Montgomery, Moore, Richmond, Scotland, Stanly | 3 hr |
| Sep 15, 8:52 AM EDT | Special Weather Statement | RAH | Harnett, Lee | 23 min |
| Sep 15, 9:23 AM EDT | Special Weather Statement | RAH | Sampson | 37 min |
| Sep 15, 11:19 AM EDT | Tornado Warning | RAH | Sampson | 26 min |
| Sep 15, 11:28 AM EDT | Special Weather Statement | RAH | Wilson | 32 min |
| Sep 15, 11:50 AM EDT | Areal Flood Advisory | RAH | Anson, Chatham, Davidson, Montgomery, Randolph, Richmond and 2 more | 6 hr |
| Sep 15, 11:51 AM EDT | Special Weather Statement | RAH | Cumberland | 54 min |
| Sep 15, 1:12 PM EDT | Flash Flood Warning | RAH | Chatham, Durham, Wake | 9 hr |
| Sep 15, 1:40 PM EDT | Areal Flood Advisory | RAH | Alamance, Guilford, Orange, Randolph | 4 hr |
| Sep 15, 2:23 PM EDT | Flash Flood Warning | RAH | Anson, Davidson, Forsyth, Guilford, Montgomery, Randolph and 2 more | 24 hr |
Nearby
Tornado Warnings in North Carolina, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.